Ohio, 2021

Damaging Wind in Ohio, June 30, 2021

June 30, 2021 · NWS IWX · 1 event in 1 county or zone

Scattered thunderstorms developed in an unstable, but marginally sheared environment. One thunderstorm produced local wind damage in Napoleon, OH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Scattered thunderstorms developed in an unstable, but marginally sheared environment. One thunderstorm produced local wind damage in Napoleon, OH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 30, 5:58 AM EST, 6 hours 17 minutes earlier.

Area forecast discussion, Jun 30, 5:58 AM EST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
658 AM EDT Wed Jun 30 2021

.SYNOPSIS...
Issued at 350 AM EDT Wed Jun 30 2021

Temperatures will be slightly cooler today but it will remain humid
with scattered showers and thunderstorms expected once again this
afternoon. A few of these showers and storms may produce some gusty
winds and locally heavy downpours. The chance of showers and
thunderstorms will continue tonight into Thursday before conditions
dry out from northwest to southeast Thursday afternoon into Thursday
evening. It will turn cooler and less humid for Thursday night into
Friday behind a cold front. Dry weather is then expected for the
holiday weekend.

&&

.SHORT TERM...(Today and Tonight)
Issued at 350 AM EDT Wed Jun 30 2021

Challenging precipitation forecast to continue today with subtle
upper level features and weak low level troughs to resolve.
Convection has diminished overnight with remaining most vigorous
convection having departed far NW Ohio after 06Z along low level
confluence zone associated with weak westerly low level jet.
Lighter showers continue from central Illinois into southwest
Lower Michigan along old remnant shear vorticity zone associated
with Great Lakes upper jet streak. Fairly strong upper level short
wave is exiting to the northeast this morning across southwest
Quebec, with water vapor imagery perhaps giving some indications
of another subtle short wave tracking east across western Iowa.

A weak leftover surface boundary associated with departing Great
Lakes short wave should lose some integrity over the southern Great
Lakes region today, but could provide some focus for diurnally
enhanced showers and storms across far northern Illinois into
northern Indiana. Best chances should once again be during
diurnally favored times from late morning into early this evening,
with some possible aid this afternoon from the upstream weak IA
short wave. Good deal of cloud cover today and departure of low
level thermal ridging that brought some low-mid 90s in spots
yesterday should result in cooler highs (although still humid) in
the lower 80s.

Not expecting much in the way of severe potential today given
marginal shear profiles and more tempered instability, but as has
been the case the past few days, precip loading could yield a few
strong storms capable of 40+ mph gusts. PWATs will still be on
the impressive side around 1.75 inches today with relatively deep
warm cloud depths and elongated, skinny instability profiles. This
could yield some localized instances of heavy rain especially if
any training of cells can occur in vicinity of leftover weak sfc
boundary. Still some question as to areal coverage of showers and
storms today, but will maintain high chance/low likely PoPs given
broad synoptic support in right entrance region of Great Lakes
upper jet streak.

For tonight, larger scale upper trough will drop southward from
James Bay region allowing for refocusing of low level trough across
the Great Lakes region. Diurnal diminishment is expected this
evening with coverage of showers/storms, but could fill in again
later tonight as low level trough axis sharpens and drops south
across the region in response to the stronger upper level trough.
Best chances overnight into early Friday appear to be across areas
along/south US 24.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 350 AM EDT Wed Jun 30 2021

Thursday precip potential becomes a little more muddled with
possibility of more progressive upper trough/low level cold front.
Given recent model trends, have made slight downward adjustment to
PoPs with best chances across the southeast half of the forecast
area in response to fairly strong upper PV anomaly dropping
across the Great Lakes. Richer low level moisture should become
suppressed south of the local area by Thursday afternoon however.
Conditions dry out from northwest to southeast Thursday afternoon
into Thursday night, although a few showers may redevelop into NW
Ohio late Thursday night into Friday as some mid level moisture
wraps around parent Great Lakes upper low. It will be cooler and
much less humid Thursday night into Friday with high temperatures
on Friday only reaching into the mid 70s.

The holiday weekend still is shaping up as a quiet one. Mid/upper
level flow will begin to deamplify the 2nd half of the weekend as
series of southern Canadian short waves dampen the ridge.
Resultant backing low level flow across the western Great Lakes
will quickly advect warmer low level temps back into the region
into early next week when highs may touch 90 again Sunday/Monday.
Medium range guidance still suggests the strongest of these
Canadian short waves during the Tuesday period which may be
enough to drive a front southward across the southern Great Lakes.
Will not deviate much from previous forecast in reintroduction of
PoPs for this period as a result of this potential front toward
the end of the forecast valid period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 644 AM EDT Wed Jun 30 2021

Resolving shower/storm chances time in terms of coverage/timing
will continue to be the primary aviation forecast challenge. Near
term guidance has had difficult time handling this convection
this morning given very subtle nature to forcing mechanisms. Weak
short wave progressing through Ohio Valley upper ridging and low
level confluence appears to have combined for good coverage to
showers and thunderstorms across central Indiana this morning.
Expecting this area to primarily remain south of the terminals
this morning. Lighter showers persist across NW Indiana where
upper forcing persists with Great Lakes upper jet streak and where
weak low level boundary has sagged southward overnight. Expecting
this boundary across far northern Indiana and diurnal
destabilization to allow more scattered showers and thunderstorms
to develop today with greatest confidence at KFWA late morning
into this afternoon. Expecting diurnal diminishment of these
showers/storms this evening, although showers may expand in
coverage again toward end of this period along and south of US 24
as low level trough axis sinks south and large scale upper forcing
begins to increase with next upper vort max dropping south out of
Canada. Will keep conditions mainly VFR outside of any heavier
showers/storms today, but may need to watch some potential for
some patchy fog late tonight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from Thursday afternoon through late
     Friday night for INZ003.

MI...Beach Hazards Statement from Thursday afternoon through late
     Friday night for MIZ077.

OH...NONE.
LM...Small Craft Advisory from 2 PM Thursday to 8 PM EDT Friday for
     LMZ043-046.

&&

SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 30, 4:45 AM EST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
545 AM EDT Wed Jun 30 2021

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-010945-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
545 AM EDT Wed Jun 30 2021 /445 AM CDT Wed Jun 30 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected today. Severe
weather is not expected at this time, but a few storms may produce
gusty winds and localized heavy downpours.

A chance of thunderstorms continues tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a continued chance of thunderstorms on Thursday. Severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-010945-
La Porte-Berrien-
545 AM EDT Wed Jun 30 2021 /445 AM CDT Wed Jun 30 2021/

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY AFTERNOON THROUGH
LATE FRIDAY NIGHT...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms today into this evening. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Dangerous swimming conditions are expected on Lake Michigan beaches
from Thursday afternoon through Friday night.

There is a slight chance of thunderstorms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-010945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
545 AM EDT Wed Jun 30 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THURSDAY TO 8 PM EDT
FRIDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Hazardous conditions for small craft are expected from Thursday
afternoon through Friday evening.

There is a slight chance of thunderstorms on Thursday.

The radar

The Northern Indiana radar (KIWX), 132 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
June 30, 12:15 PM EST to 12:16 PM EST
Where
Henry County, 0.86 mi NE of Napoleon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.390, -84.120

Emergency management officials reported a tree was blown down onto power lines, with the road being blocked.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969997.